Winter Storm, Northern Franklin
- When
- April 5, 9:00 AM EST to 1:00 PM EST
- Where
- Northern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
A spring storm system, east of New England April 4th and 5th resulted in extensive moisture across the area. The precipitation was enhanced by a northwest upslope airflow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A spring storm system, east of New England April 4th and 5th resulted in extensive moisture across the area. The precipitation was enhanced by a northwest upslope airflow. Across Franklin county, New York between 3 and 6 inches of wet snow accumulated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 5, 4:42 AM EST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 442 AM EST MON APR 5 2004 CURRENTLY...CLOUDY SKIES ACROSS FA AT THIS HOUR WITH TEMPERATURES RUNNING GENERALLY IN THE MID TO UPPER 20S VT AND 15 TO 25 N NY. SYNOPTIC SNOWS CONTINUE ACROSS NORTHERN PORTIONS OF FA...WITH KBTV RECEIVING 3 NEW SINCE YESTERDAY EVENING. TODAY INTO TONIGHT...DEEP CLOSED LOW INVOF OF CAPE COD STILL ON TRACK TO LIFT SLOWLY NORTHWARD LATER TODAY AND STALL INVOF NEW BRUNSWICK THROUGH WED MORNING. MEAN BNDRY LYR FLOW TO BACK FROM NORTHERLY TO NORTHWESTERLY OVER THE COURSE OF THE AFTERNOON...THUS SYNOPTIC SCALE SNOW SHOULD GRADUALLY TRANSITION TO THE MESOSCALE AS UPSLOPE PARAMETERS BECOME INCREASINGLY FAVORABLE. STEEP 1000-850 HPA LAPSE RATES >6C/KM...MOIST COLUMNAR MOISTURE PROFILES IN EXCESS OF 80% AND MEAN 850 HPA FLOW OF 30-40 KT ALL ARGUE FOR CONTINUANCE OF WINTER STORM WARNINGS ACROSS NC/NE VT AND DACKS. EVEN SOME MINOR ACCUMULATIONS SHOULD CONTINUE ACROSS THE EASTERN CHVLY AS WELL...MAINLY THIS MORNING UNDER NORTH FLOW. AS THE FLOW BACKS SNOWS SHOULD ABATE ACROSS THIS AREA DURING THE AFTERNOON HOURS. COLUMNAR MOISTURE PROFILES BEGIN TO DRY LATER THIS EVENING...AND WILL MENTION MAINLY CHC SHSN/FLURRIES MOST AREAS. MAIN EXCEPTION IS DACKS AND NORTHERN GREENS WHERE UPSLOPE SNOWS SHOULD CONTINUE INTO EARLY TUE. P-GRAD TO REMAIN TIGHT DUE TO NEARLY STATIONARY LOW EAST OF REGION...THUS MANY AREAS TO HOLD ON TO BRISK CONDS OVERNIGHT. TUE INTO THURSDAY...BY TUE FLOW BACKS SLOWLY TO WNW WITH ANY REMAINING SHSN CONFINED TO FAR NORTHERN GREENS. ELSEWHERE PARTIAL SUN SHOULD BE REALIZED ACROSS MANY LOCALES. MAINLY DRY TUE NT WITH CLEAR SKIES GIVING WAY TO MID-HIGH LEVEL CLOUDINESS OVERNT INTO WED AS WEAK NORTHERN STREAM SYSTEM DROPS SOUTHEAST FROM NORTHERN GREAT LAKES REGION AND PASSES OFF TO THE SOUTHWEST OF FA. BY THU SOME DISCREPANCIES ARISE AMONG OPERATIONAL SOLNS ON EVOLUTION OF CENTRAL U.S. TROUGHINESS ADVANCING EASTWARD. ETA/CANADIAN CAMPS ADVERTISE A FLATTER MEAN SOLN WHEREAS GFS/ECMWF ARGUE FOR A MORE AMPLIFIED SCENARIO BRINGING SYNOPTIC RA/SN NORTHWARD TOWARDS REGION BY LATER ON THU. ETA/CANADIAN SOLNS LOOK MORE REASONABLE AS CURRENT UPPER LOW SHOULD ONLY TRUDGINGLY LIFT NE AWAY FROM REGION...THUS DEFLECTING ANY UPSTREAM SYSTEM SOUTH OF REGION. HOWEVER...DUE TO UNCERTAINTY WILL MAIN PREVIOUS FCST AND MAINTAIN SLT CHC/CHC POPS FOR SHRASN HERE. THU NT ONWARD...REST OF EXTENDED UNCHANGED. LATEST 00Z OPERATIONAL GFS DOES MAINTAIN AFOREMENTIONED HIGHLY AMPLIFIED MID LEVEL FLOW THROUGH PERIOD...AND ARGUES FOR YET ANOTHER SYSTEM TO AFFECT AREA BY DUN INTO MON. WILL DEFER TO LATER SHIFTS AND FUTURE ENSEMBLE RUNS ON THIS SCENARIO AND MAINTAIN DRY FCST DUE TO UNCERTAINTY FOR NOW. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...WINTER STORM WARNING TODAY THRU TUE MORNING FOR VTZ003-004-006>008-016>018. NY...WINTER STORM WARNING FOR TODAY THRU TUE MORNING FOR NYZ029>031-034. && PUBLIC...JMG AVIATION...EE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 500 AM EDT MON APR 5 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-051100- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 500 AM EDT MON APR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: WINTER STORM WARNINGS CONTINUE TODAY AND TONIGHT FOR THE NORTHERN ADIRONDACKS OF NEW YORK AND FOR PORTIONS OF NORTHERN AND CENTRAL VERMONT. THE AREAS IN VERMONT INCLUDE MUCH OF NORTHERN AND CENTRAL VERMONT AND THE EASTERN PORTIONS OF FRANKLIN...CHITTENDEN...AND ADDISON COUNTIES. UPSLOPE SNOWS ARE EXPECTED IN THESE AREAS AND THIS WILL BRING HEAVIER SNOWS TO MOUNTAIN LOCATIONS. EXPECTED 4 TO 8 INCHES OF TOTAL SNOW ACCUMULATION ACROSS THE NORTHERN ADIRONDACKS AND 6 TO 12 INCHES FOR THE WARNING AREA IN VERMONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY IN ORDER TO SOLICIT SNOWFALL REPORTS. EVENSON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393911, 5393912.